Tornadoes · United States · South Dakota · 2006

F0 tornado, Onida, South Dakota, June 24, 2006

This F0 tornado ran 0.5 miles across Sully County on June 24, 2006, touching down at 6:35 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 24, 2006
Touchdown
6:35 PM CDT (23:35 UTC)
Path length
0.5 miles (0.8 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Sully County
Touchdown point
44.780, -99.780
Lift-off point
44.780, -99.770
Record number
700

What the Weather Service recorded

A weak tornado touched down briefly in an open area causing no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the tornado touched down at Jun 24, 3:05 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 3:05 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
305 PM CDT SAT JUN 24 2006

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
FAIRLY ACTIVE MORNING WILL MAKE FOR A SHORT DISCUSSION.  MODELS ARE
AGAIN IN PRETTY FAIR AGREEMENT. SHORT TERM CONCERN IS WITH
PRECIPITATION CHANCES AND COVERAGE TONIGHT.  CURRENT WSR-88D SHOWS
AN AREA OF CONVECTION MOVING SOUTH ALONG THE MISSOURI RIVER IN NORTH
DAKOTA.  THERE IS A SECOND AREA OF CONVECTION IN EASTERN NORTH
DAKOTA THAT WILL LIKELY AFFECT THE NORTHEAST PART OF THIS FORECAST
AREA.  WHILE DYNAMICS ARE NOT IMPRESSIVE EXPECT THERE WILL BE
ISOLATED SEVERE REPORTS WITH THIS.  SURFACE BASED CAPE VALUES ARE ON
THE ORDER OF 1000 J/KG WITH BULK SHEAR OF 25-30 KTS.  EXPECT A BOOST
FROM STRONG UPPER TROUGH ROTATING DOWN THE BACKSIDE OF THE UPPER H5
LOW NEAR HUDSON BAY.  NAM MODEL SUGGESTS STRENGTHENING H7 UPPER WAVE
CLOSING OFF OVER EASTERN NORTH DAKOTA THIS EVENING AND CONTINUEING
TO MOVE SOUTHEAST.  THIS WILL HELP FORM AN INVERTED TROUGH AT THE
SURFACE BY AROUND MIDNIGHT TONIGHT.  HAVE INCLUDED A CHANCE OF
THUNDERSTORMS ROTATING WITH THIS SYSTEM THROUGH TONIGHT.  HIGH
PRESSURE BUILDS IN AT THE SURFACE BEHIND THIS SYSTEM AND THE NEXT
CHANCE OF THUNDERSTORMS WILL BE MONDAY AFTERNOON AS ANOTHER UPPER
WAVE ROTATES THROUGH THE AREA.  A COLD FRONT WILL MOVE ACROSS LATE
MONDAY AND BRING A CHANCE OF THUNDERSTORMS AIDED BY AFTERNOON
HEATING.  MOISTURE WILL BE AN ISSUE BUT AS WITH TODAY WILL LIKELY BE
SUFFICIENT.

.LONG TERM...WEDNESDAY THROUGH FRIDAY
NO MAJOR CHANGES TO ONGOING FORECAST. STILL SOME CONCERN ABOUT TROF
PASSAGE FROM HUDSON BAY VORTEX WEDNESDAY. ENSEMBLES SUPPORT MOST OF
ENERGY EAST OF AREA BY 12 UTC WEDNESDAY. THIS LEAVES COOLER AIR
ALOFT WITH STEEPER LAPSE RATES AND POSSIBLE SHOWERS WITH SURFACE
HEATING. WITH NOTHING SPECIFIC TO POINT TO FOR FORCING OTHER THAN
ENOUGH SURFACE HEATING...WILL CONTINUE DRY FOR WEDNESDAY AND WILL
MONITOR THE STRENGTH OF THE COLD AIR AS PERIOD GETS CLOSER.

OTHERWISE...PATTERN REMAINS STAGNANT WITH A RIDGE WEST TROF EAST SET
UP. THIS LEADS TO A SURFACE HIGH REMAINING IN THE VICINITY OF THIS
FORECAST AREA THROUGHOUT THE PERIOD. WITH THE CANADIAN AIR MASS IN
PLACE...SHOULD NOT WARM UP TOO MUCH AND NO SOUTHERLY FLOW APPEARS TO
BRING WARMER AIR THIS FAR NORTH. TEMPS WILL REMAIN NEAR CLIMATOLOGY
OR EVEN SLIGHTLY BELOW WEDNESDAY...WITH WARMER AIR FINALLY APPEARING
IN CENTRAL SOUTH DAKOTA BY NEXT WEEKEND.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KEEFE/HARDING
Hazardous weather outlook, Jun 24, 5:18 AM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
518 AM CDT SAT JUN 24 2006

SDZ003-015-033>035-045-048-051-251030-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
518 AM CDT SAT JUN 24 2006 /418 AM MDT SAT JUN 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ004>011-016>023-036-037-251030-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-HYDE-HAND-
518 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL WAVE WILL DROP SOUTHEAST OUT OF CANADA TODAY INTO
TONIGHT. THIS WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
PORTIONS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
WEST CENTRAL MINNESOTA. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT
AS A COLD FRONT DROPS THROUGH CENTRAL AND NORTHEAST SOUTH
DAKOTA...AND WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

In the hours before

Local storm report, Jun 24, 12:58 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1258 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 NE ALTAMONT           44.89N 96.62W
06/24/2006  E1.00 INCH       DEUEL              SD   PUBLIC

&&

SKEEFE
Local storm report, Jun 24, 2:10 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
210 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HAIL             2 NE STOCKHOLM          45.12N 96.77W
06/24/2006  E0.88 INCH       GRANT              SD   PUBLIC

            NICKEL SIZE HAIL COVERING THE GROUND

1211 PM     HAIL             HAZEL                   44.76N 97.38W
06/24/2006  E1.00 INCH       HAMLIN             SD   EMERGENCY MNGR

1215 PM     HAIL             1 SE STRANDBURG         45.03N 96.75W
06/24/2006  E1.00 INCH       GRANT              SD   TRAINED SPOTTER

1227 PM     HAIL             4 E HAYTI               44.66N 97.12W
06/24/2006  E0.88 INCH       HAMLIN             SD   TRAINED SPOTTER

1230 PM     HAIL             5 NE ALTAMONT           44.89N 96.62W
06/24/2006  E1.00 INCH       DEUEL              SD   PUBLIC

&&

SKEEFE
Local storm report, Jun 24, 6:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
615 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          3 WSW GETTYSBURG        44.99N 100.01W
06/24/2006                   POTTER             SD   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT A TORNADO ON THE GROUND 3 WEST 1
            SOUTH OF GETTYSBURG

&&

SDOERI

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 12:00Z

11.6 hours before the tornado, 109 km from the path. June 24, 2006.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 240 joules per kilogram, CIN -113, lifted condensation level 1382 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 28 square meters per square second, 0 to 6 km bulk shear 32 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-113 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1382 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Aberdeen, SD (KABR), 00:00Z

0.4 hours after it, 109 km from the path. June 25, 2006.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 889 joules per kilogram, CIN -10, lifted condensation level 1119 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-06-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -70 square meters per square second, 0 to 6 km bulk shear 50 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
1385 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

The surface observations

Pierre (PIR), 60 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Aberdeen radar (KABR), 131 km away, was scanning. The volume nearest the touchdown began at 23:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of June 24, 2006

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 243:13 PM EDTF0Polk, FL0.340
June 245:14 PM CDTF0Calumet, WI0.110
June 245:27 PM CDTF0Norman, MN0.125
June 244:47 PM MDTF0Dewey, SD0.510
June 246:10 PM CDTF0Potter, SD1.010
June 247:35 PM CDTF0Hand, SD0.510

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.